Oklahoma, 2022

Wildfire in Oklahoma, March 29, 2022

March 29, 2022 · NWS OUN · 1 event in 1 county or zone

The Washita River Fire was the largest fire of the month, with close to 37,662 acres burned in an area surrounding the town of Durham. No serious damage or injuries were reported with the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The Washita River Fire was the largest fire of the month, with close to 37,662 acres burned in an area surrounding the town of Durham. No serious damage or injuries were reported with the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 11:44 AM CST, 16 minutes earlier.

Area forecast discussion, Mar 29, 11:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1244 PM CDT Tue Mar 29 2022

...New SHORT TERM, AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 1240 PM CDT Tue Mar 29 2022

In the short term the Wind Advisory and High Wind Warning remain in
effect until this evening. The Red Flag Fire Warning remains in
effect for the same areas until 1 AM Wednesday. The strong MSLP
gradient across OK today and strong mid-level jet approaching this
afternoon from the southwest will generate the 30 to 40 mph
sustained winds and higher gusts that are already occuring over the
panhandles. These will overspread a large part of northwestern
Oklahoma through the afternoon driving any wildfires that exist. In
contrast, boundary layer moisture is advecting northward across all
but the western part of Oklahoma today. This will mitigate the fire
risk farther east. It currently appears that thunderstorms will
likely begin after 00z along the dry line just south of the Red
River and grow northeastward into a line through central and into
northeastern Oklahoma between 9 PM and midnight. Most of the
potentially severe weather is expected to move east of the
southeastern corner of Oklahoma by 6 AM. In the meantime a cold front
will have entered northwestern Oklahoma with gusty northwest winds.
A second wind advisory will be in effect for roughly the western
half of Oklahoma and adjacent parts of northern Texas for much of
the daylight time. Winds will subside during the afternoon in
northwestern Oklahoma and over central Oklahoma by sunset as the
front moves very quickly into the lower Mississippi valley.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 424 AM CDT Tue Mar 29 2022

According to latest high resolution guidance, the cold front will have
entered northwest Oklahoma by early Wednesday morning with strong NNW
winds behind it. A Wind Advisory may be needed with a future package
for west and west-central counties as gusts up to 45 mph appear possible.
Elevated fire weather conditions are also possible across western
Oklahoma and adjacent Texas counties due to strong winds and dry
vegetation.

With frontal timing a little slower than global models, opted to adjust
wind direction according to CONSSHORT. This places the front near the
OKC metro around mid-morning with temperatures falling for a relatively
brief period following the frontal passage. Temperatures may rebound
across western zones as clouds diminish by Wednesday afternoon,
and daytime highs in the 50s/60s are expected. Some light rain
showers are possible Wednesday as the system departs.

NNW winds then shift to the south Thursday night as an area of high
pressure passes to the east. A lee side low then develops ahead of
an upper wave resulting in breezy southerly winds and warming
temperatures on Friday. The wave pushes the surface low across the
central plains and a weak frontal boundary shifts winds to the north
on Friday night. Saturday highs are prog'd to be a few degrees cooler
than Friday. Rain chances return Friday afternoon and leave by early
Saturday morning. With low instability available, there is a slight
chance of thunderstorms.

With mean ridging prog'd over the region, temperatures warm into the 70s
and 80s on Sunday. From here, there are model differences on whether another
front and precipitation affect our area. Slight chance POPs are in
the grids from Sunday night into Monday morning. Precipitation chances
then increase Monday afternoon into Tuesday with the approach of another
longwave trough.

Thompson

&&

.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Tue Mar 29 2022

Strong and gusty southwest winds will spread eastward over most of
Oklahoma today. Gusts over 50 mph are possible along with some
blowing dust this afternoon. LLWS is expected tonight.
Thunderstorms are expected to form east of the TX/OK border this
evening and a line will move quickly east through the early
morning. Strong and gusty northwest winds will follow a cold front
Wednesday morning. MVFR ceilings are expected with thunderstorms
and also Wednesday morning several hours after the front passes.

&&

.FIRE WEATHER...
Issued at 356 AM CDT Tue Mar 29 2022

Unseasonably warm temperatures are expected behind a dryline this
afternoon across far western and northwestern OK. This will result
in RH dropping into the low teens there. Further east into west
central and central OK, and most of western north TX low level
moisture will be on the increase throughout the day keeping min rh
around 55-30% there. However, breezy south to southwest winds are
expected area wide and now even high winds will be possible for
1-3 hours near the western OK/TX border. The most likely time
period for the highest winds will be around 3 to 6 pm. This is
also when extremely critical fire weather conditions are expected.
Wind gusts will decrease an 1-2 hours after sunset, but sustained
winds should remain elevated around 15 to 20 mph into the late
evening. Then, around 4 AM, a potentially dangerous strong wind
shift from the north will accompany a cold front moving into far
NW OK. This front will continue its track into western and central
OK through late morning. Wind gusts around 40 to 45 mph will be
possible behind it into mid day Wed. Northerly wind speeds will
quickly diminish after sunset Wed evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  48  58  37  60 /  80  20   0   0
Hobart OK         44  61  37  66 /  30  10   0   0
Wichita Falls TX  51  64  42  68 /  80  10  10   0
Gage OK           36  59  31  64 /  30  30   0   0
Ponca City OK     46  58  34  58 /  70  20   0   0
Durant OK         57  70  43  65 / 100  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 8 PM CDT this evening for OKZ005>008-011>013-
     015>020-022>029-034>038.

     Wind Advisory from 6 AM to 6 PM CDT Wednesday for OKZ004>007-
     009>012-014>019-021>025-027>029-033>040-044-045.

     Red Flag Warning until 1 AM CDT Wednesday for OKZ004>017-021-022-
     033>037.

     High Wind Warning until 8 PM CDT this evening for OKZ004-009-010-
     014-021-033.

TX...Wind Advisory from 6 AM to 6 PM CDT Wednesday for TXZ083>090.

     Red Flag Warning until 1 AM CDT Wednesday for TXZ083>085-087.

&&

SHORT TERM...09
LONG TERM....01
AVIATION...09
Hazardous weather outlook, Mar 29, 11:23 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1223 PM CDT Tue Mar 29 2022

OKZ004>048-050>052-TXZ083>090-301100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1223 PM CDT Tue Mar 29 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms Tuesday evening
from around 9 PM to 4 AM early Wednesday morning. The slight risk
covers locations near and east of a line from Cherokee, to
Watonga, to Frederick, to Knox City, Texas. While damaging winds
will be the main severe weather hazard, brief tornadoes and large
hail cannot be ruled out.

.Fire Weather...
Critical to extreme fire weather conditions are expected this
afternoon and evening across northern and western Oklahoma, and
portions western north Texas.

.Strong Winds...
Strong south to southwest winds are expected Tuesday afternoon,
especially across western and northern Oklahoma where wind gusts
of 45 to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Strong Winds...
A strong, gusty northerly wind is expected Wednesday,
especially across the western half of Oklahoma and
western north Texas. Wind gusts over 40 mph are likely.

.Thunderstorms...
Thunderstorm chances return Friday but severe storm chances
appear quite low. Additional thunderstorm chances are expected
Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Roger Mills

When
March 29, 12:00 PM CST to 6:00 PM CST
Where
Roger Mills forecast zone
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Nine structures were lost in the Washita River Complex Fire, but no serious injuries were reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016454.